Discussions that mention coumadin

General Health board


I suffered an idiopathic (unknown cause) bilateral pulmonary embolism (blood clots in both lungs) a couple of months into a ketogenic diet (high protein, no fat, low carb, low cal). In the first couple of weeks of the diet I experienced sluggish brain & body which apparently is normal when your body starts producing ketones in the blood. My white blood count was also low at the time. I'm still wondering if the diet contributed to the clotting and the embolism. Some of the reading I've been doing suggests that diets of this type can cause 'sticky' blood and 'block fat mobilization'. It's nearly a year since the incident and I'm still on blood thinner (coumadin) as a precaution. This in itself is dangerous and I'm looking for any information that may explain the cause so I can make the best decisions regarding future treatment. Has anyone had similar experience or have any knowledge that connects diets of this type to blood thickening / clotting / embolism? I'd appreciate any information.
Thank you.
[email protected]

[This message has been edited by ceesim (edited 03-27-2003).]
My first question was why you were on a ketogenic diet. Is this the diet designed to control seizures? In which case you are probably on other meds besides coumadin. Are you still on the diet? I hope you are seeing a hemotologist. With all the best intentions, GP's are not always up on the best and most recent treatments and information in this area. I take coumadin myself, have for many years for a clotting disorder. As long as you maintain the proper dosage with regular blood tests, you should do alright with it. But, it's very important not to miss those tests. And make sure you read up on any and all medications you are taking, as well as any new ones prescribed. Some medications can intensify or lessen the effects of your coumadin. Doctors don't always keep up on these things. Ask your pharmacist to keep an eye out for any meds that interact with your coumadin. You can look them up online, too. Some needed meds can still be taken, even if they alter the effects of coumadin. You'll just have to more closely monitor changes through regular blood tests.
Thanks for your input. The diet was referred to as a ketongenic diet.....maybe incorrectly......as I've been told that most are high in fat while the diet I was on was no fat, very low carbs and only 800 calories from protein and veggies per day. (Supplemented with B6 and B12 injections and high doses of calcium and pottasium.) It's a lose weight fast diet. I was perfectly healthy just wanted to drop 30 lbs quickly. Given the info I've been gathering now think that it's quite possible that my clotting and subsequent pulmonary embolism were a result of the diet which can make blood sluggish and sticky. I've since been told that the liquid protein diets in the '70s caused a lot of deaths. I'm smarter now......eating a balanced diet and exercising regularly. Still on the coumadin until the hemotologist is comfortable taking me off of it. I was hoping that if I could confirm that it was as a result of the diet......we could more confidently make the deicision to stop the coumadin. I get my blood tested weekly and also purchased a self-tester that I take with me when I travel.